Reye syndrome is sudden (acute) brain damage and liver function problems. This condition does not have a known cause.
This syndrome has occurred in children who were given aspirin when they had chickenpox or the flu. Reye syndrome has become very rare. This is because aspirin is no longer recommended for routine use in children.
I Would Like to Learn About:
There is no known cause of Reye syndrome. It is most often seen in children ages 4 to 12. Most cases that occur with chickenpox are in children ages 5 to 9. Cases that occur with the flu are most often in children ages 10 to 14.
Children with Reye syndrome get sick very suddenly. The syndrome often begins with vomiting. It may last for many hours. The vomiting is quickly followed by irritable and aggressive behavior. As the condition gets worse, the child may be unable to stay awake and alert.
When untreated, seizures and coma may be life threatening.
When to Contact a Medical Professional
Go to the emergency room or call the local emergency number (such as 911) immediately if your child has:
Other mental changes
Never give a child aspirin unless told to do so by your provider.
When a child must take aspirin, take care to reduce the child's risk of catching a viral illness, such as the flu and chickenpox. Avoid aspirin for several weeks after the child has received a varicella (chickenpox) vaccine.
Note: Other over-the-counter medicines, such as Pepto-Bismol and substances with oil of wintergreen also contain aspirin compounds called salicylates. DO NOT give these to a child who has a cold or fever.
Neil K. Kaneshiro, MD, MHA, Clinical Professor of Pediatrics, University of Washington School of Medicine, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.